Missouri, 2025

Damaging Winds in Missouri, July 29, 2025

July 29, 2025 · NWS PAH · 3 events in 2 counties and zones

Southeast Missouri was in the midst of a prolonged heat wave and the extreme heat and humidity supported a cluster of thunderstorms in the late afternoon and early evening. The storms moved southwestward across northwest Wayne County and through Carter County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Southeast Missouri was in the midst of a prolonged heat wave and the extreme heat and humidity supported a cluster of thunderstorms in the late afternoon and early evening. The storms moved southwestward across northwest Wayne County and through Carter County. Occasional downbursts resulted in sporadic damaging winds from the Clearwater Lake area to Van Buren.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 29, 1:52 PM CST, 2 hours 28 minutes earlier. Its key messages:

  • Dangerous heat and humidity continue through at least Wednesday. An Extreme Heat Warning remains in effect until Wednesday evening. Portions of our region may continue to experience 100+ heat index readings on Thursday.
  • A cold front will bring a chance of thunderstorms Wednesday night through Thursday, followed by cooler and much less humid conditions for Friday and the weekend. The most refreshing airmass since early June!
  • Temperatures and humidity levels return to more seasonable levels early next week, along with a return of thunderstorm chances.
Area forecast discussion, Jul 29, 1:52 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
252 PM CDT Tue Jul 29 2025

.KEY MESSAGES...

- Dangerous heat and humidity continue through at least
  Wednesday. An Extreme Heat Warning remains in effect until
  Wednesday evening. Portions of our region may continue to
  experience 100+ heat index readings on Thursday.

- A cold front will bring a chance of thunderstorms Wednesday
  night through Thursday, followed by cooler and much less
  humid conditions for Friday and the weekend. The most
  refreshing airmass since early June!

- Temperatures and humidity levels return to more seasonable
  levels early next week, along with a return of thunderstorm
  chances.

&&

.DISCUSSION...
Issued at 251 PM CDT Tue Jul 29 2025

The 597dam ridge across the center of the CONUS will break down over
the coming days thanks to a disturbance moving across the northern
U.S. that will help to carve out troughing across the Great
Lakes/Ohio Valley by Thursday/Friday. The ridge will get shunted
further southwest and become centered over the Desert Southwest by
Friday.

Guidance continues to trend slower with the fropa (typical of summer-
time), now suggesting the bulk of Wednesday will be dry. What
convection does sneak into our northwest counties tomorrow
evening/overnight appears to lose strength quickly resulting in most
of the region remaining dry until Thursday. Thus, it's looking like
our best chances at receiving rain will be on Thursday as the front
sinks south across the Quad State. Can't completely rule out a
strong storm, but shear continues to look meager (barely 20-25 kts).
So the main severe potential likely will remain north of our cwa.

The Excessive Heat Warning remains through Wednesday with highs in
the mid 90s combining with mid to upper 70s dewpoints to produce
heat index readings over 105 and pushing 110 in spots. Depending on
cloud cover Thursday morning and coverage of convection during the
day, portions of southeast MO, west KY, and far southern IL might
need additional heat headlines as heat index readings may remain
above 100, possibly even touch 105 in the far south.

The long awaited cool down arrives Friday into Saturday with highs
in the low to mid 80s and dew points only in the 60s (even 50s in
the north on Saturday). This will be the most refreshing airmass our
region has seen since early June. Certainly long overdue after what
we've experienced these past 2 weeks!

Temperatures and humidity levels start to tick up again early next
week (highs pushing upper 80s along with dew points returning to
above 70). This will be more typical summer-time levels though. It
may also be somewhat unsettled as a mid-level trough pushes slowly
across the Ohio Valley, resulting in rain chances returning. The
ridge may try to build back northeast mid to late next week
resulting in above normal temperatures returning. However,
uncertainty exists as we may remain in northwesterly flow on the
periphery of the ridge which could result in daily storm
chances.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1201 PM CDT Tue Jul 29 2025

SCT-BKN cu bases will rise above 3kft across the entire region
by around 19z. An isolated shower or storm can't be completely
ruled out, with the best chance across southeast Missouri and
far west Kentucky. NNE winds around 4-8 kts will become calm
after sunset. Abundant low level moisture likely will lead to
some patchy fog again tonight into early Wednesday morning,
particularly at fog prone sites.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Extreme Heat Warning until 8 PM CDT Wednesday for ILZ075>078-
     080>094.
MO...Extreme Heat Warning until 8 PM CDT Wednesday for MOZ076-086-
     087-100-107>112-114.
IN...Extreme Heat Warning until 8 PM CDT /9 PM EDT/ Wednesday for
     INZ081-082-085>088.
KY...Extreme Heat Warning until 8 PM CDT Wednesday for KYZ001>022.

&&

DISCUSSION...SP
AVIATION...SP
Hazardous weather outlook, Jul 29, 2:28 PM CST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
328 PM CDT Tue Jul 29 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-302030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
328 PM CDT Tue Jul 29 2025 /428 PM EDT Tue Jul 29 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

An Extreme Heat Warning is in effect through Wednesday evening.
Refer to the product text for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

An Extreme Heat Warning is in effect through Wednesday evening.
Refer to the product text for details.

Heat index readings may exceed 100 degrees, and possibly 105, on
Thursday across southern portions of our region.

Scattered thunderstorms are forecast Wednesday night and Thursday.
Gusty winds, lightning, and locally heavy rain will be the primary
hazards.

A chance of thunderstorms returns to the forecast Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

SP

In the hours before

Local storm report, Jul 29, 11:59 AM CST, 4 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1259 PM CDT Tue Jul 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     Tstm Wnd Dmg     1 ESE Oakland City      38.34N 87.33W
07/28/2025                   Gibson             IN   Public

            Roughly 30 trees broke off about 20 ft up.
            At least 3 trees were uprooted. One tree hit
            a barn on the way down while another hit the
            roof of a house causing damage to a portion
            of the roof.

&&

ATL

The radar

The St Louis radar (KLSX), 174 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
July 29, 4:20 PM CST
Where
Wayne County, 1.99 mi WNW of Piedmont Muni Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.132, -90.753

Thunderstorm winds blew down two trees near Clearwater Lake southwest of Piedmont.

Thunderstorm Wind, Carter

When
July 29, 4:56 PM CST
Where
Carter County, 1.52 mi NNE of Van Buren
Measured
70 kt (81 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.021, -91.014

Thunderstorm winds blew down three trees near the intersection of Highway D and Jason Avenue just north of Van Buren.

Thunderstorm Wind, Carter

When
July 29, 5:21 PM CST
Where
Carter County, 3.31 mi W of South Van Buren
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.950, -91.080

Thunderstorm winds blew down several trees and some power lines near the intersection of Hwy C and Hwy 60 southwest of Van Buren.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289659, 1289655, 1289652.